Hail, Fairfield
- When
- May 11, 3:00 PM EST
- Where
- Fairfield County, 20.74 mi NE of Shelton
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.521, -72.802
Hail of 0.75 inches in diameter was reported.
A cold front along with a strong mid and upper level disturbance triggered an area of strong thunderstorms across Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front along with a strong mid and upper level disturbance triggered an area of strong thunderstorms across Southern Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 11, 1:00 PM EST, 2 hours earlier.
Area Forecast Discussion
National Weather Service New York NY
200 PM EDT Mon May 11 2020
.SYNOPSIS...
Low pressure passes north of the area this afternoon, dragging
a cold front and pre-frontal trough across the region. This low
quickly departs to the northeast tonight as high pressure
gradually builds in for the middle of the week. A warm front
will moves through Thursday night, followed by a cold front late
Friday into Friday night. High pressure briefly returns
Saturday ahead of the next possible frontal system on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
First lines of somewhat better organized convection working
across the NYC metro and Lower Hudson Valley with some small
hail and gusty SW winds. Airmass destabilizing with MUCAPE
above 250 J/KG. This is firing up along a pre-frontal trough
that will produce scattered convection from west to east along
the trough this afternoon.
Any strong and/or severe thunderstorms should be isolated in
nature this afternoon, primarily across southern Connecticut and
portions of Long Island (SPC has placed these areas under a
Marginal Risk for severe storms). The primary threat with any
storms that do develop will be the potential for gusty winds.
Temperatures today will be 5-10 degrees below normal, with
highs this afternoon ranging from the upper 50s to lower 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A few showers and storms may linger early this evening,
primarily across southern Connecticut, before dry weather
returns as the low moves off to the northeast. In its wake,
gusty northwest flow will develop this evening as the pressure
gradient tightens between the departing low and high pressure
building in from the southwest. This will help usher noticeably
cooler air into the region, with overnight lows falling into the
mid to upper 30s across the interior and to around 40 at the
coast. These temperatures have the potential to challenge record
lows for May 12th. See the climate section below for more
details. The combination of winds remaining elevated overnight
along with falling dew points should help limit frost formation
across the interior.
Breezy conditions will continue into the day on Tuesday, with
highs only rising into the mid 50s despite plenty of sunshine.
These temperatures are about 10-15 degrees below normal for
mid-May.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Winds will diminish Tuesday night as high pressure continues to
build towards the region. High pressure will then remain in
control during the day on Wednesday before sliding offshore
through the day on Thursday. At the same time, heights will
gradually rise aloft, allowing for more seasonable conditions to
return to the region.
Clouds will increase during the day on Thursday as high
pressure moves offshore and a frontal system begins to approach
the region from the west. While much of the day is expected to
remain dry, a few showers are possible by late afternoon.
A warm front will move across Thursday night. The coverage of
showers is in question as much of the 00z guidance has the warm
front setting up to the north with much of the shower activity
along with it. Will generally follow this trend with higher
probability for showers across the interior. The region then
will be in the warm sector ahead with low pressure across SE
Canada and a trailing cold front just east of the Great Lakes
Friday morning. Conditions should briefly dry out for the first
half of Friday and temperatures warm significantly with highs
reaching the upper 70s and low 80s from NYC metro on NW. Further
east, temperatures will be held down a bit due to onshore flow
and generally be in the upper 60s and lower 70s. The cold front
moves across late in the day with possible showers and a few
thunderstorms.
The front moves offshore Friday night with a return to dry
conditions and high pressure for Saturday. Temperatures will
only lower a few degrees on Saturday with highs in the upper 60s
to middle 70s for most locations. Forecast confidence lowers
for Saturday night into Sunday. While upper ridging should
remain in place Sunday, the next frontal system will be
approaching and a warm front may situate near the region. Have
generally capped PoPs at 30 percent.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Low pres passes north of the area tngt and into the Maritimes
on Tue.
Scattered shwrs can be expected into this eve. Some isold tstms
can also be expected, however the coverage is too low to
include in the TAFs. Rain chances end after 1Z. A few of the
shwrs could produce MVFR, however, VFR is generally expected
thru the TAF period.
SW winds will increase into this eve, then veer to the W then NW
as the low tracks away from the region. Gusts to around 25 kt
are likely thru the TAF period, although some higher gusts are
possible invof tstms this aftn.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Rest of Tuesday...VFR. NW winds G20-25kt.
.Wednesday and Thursday...VFR.
.Thursday night...MVFR or lower possible in showers.
.Friday...Mainly VFR. Showers possible, slight chance of
thunderstorms.
.Saturday...VFR.
&&
.MARINE...
Based on latest observations, have dropped SCA for the ocean
waters today and then bring it back up for all waters this
evening in response to strong west winds following a cold
frontal passage. There could be some near shore pre-frontal SW
gusts to around 25 kt later this afternoon.
SCA conditions will quickly return this evening as winds
increase to 25-30 kt and seas build to 5-6 feet on the ocean in
the wake of a cold frontal passage.
While seas will quickly subside Tuesday morning, winds may
continue to gust to around 25 kt through the day on the ocean.
Tranquil conditions then return Tuesday night through Thursday
as high pressure builds across the waters.
A warm front lifts north of the waters Thursday night and a
cold front follows late Friday into Friday night. SW flow
increases Thursday night into Friday which will build ocean seas
above 5 ft. Wind gusts may also approach SCA levels, but could
be held down due to warm air over the cooler ocean.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated through the week.
&&
.CLIMATE...
Record low temperatures are possible Tuesday morning, May 12th.
Location............Record.....Year
Central Park, NY......40.......1907*
LaGuardia, NY.........43.......1940
Kennedy, NY...........43.......2019*
Newark, NJ............40.......1938
Bridgeport, CT........40.......1990
Islip, NY.............37.......1990*
*also occurred in previous years
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Tuesday for ANZ330-335-338-340-345-350-353-355.
&&
UPDATE...DW
AVIATION...//Hazardous Weather Outlook National Weather Service New York NY 411 AM EDT Mon May 11 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-120815- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 411 AM EDT Mon May 11 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-120815- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 411 AM EDT Mon May 11 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
301 PM EDT Mon May 11 2020
CTZ008-111930-
Northern New London-
301 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON
COUNTY...
At 300 PM EDT, a strong thunderstorm was located over Bozrah, or near
Norwich, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Norwich, Colchester, Salem, Griswold, Lebanon, Preston, Lisbon,
Sprague, Bozrah, Montville, Jewett City and Franklin.
LAT...LON 4166 7216 4166 7213 4163 7196 4164 7192
4146 7215 4155 7233 4169 7221
TIME...MOT...LOC 1900Z 219DEG 23KT 4157 7220
PWSpecial Weather Statement
National Weather Service New York NY
324 PM EDT Mon May 11 2020
CTZ005-006-010-112015-
Northern Fairfield-Northern New Haven-Southern New Haven-
324 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 324 PM EDT, a strong thunderstorm was located over Shelton, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bridgeport, New Haven, Milford, Wallingford, Shelton, Guilford,
Durham, Newtown, Hamden, Stratford, Trumbull, Cheshire, Branford,
North Haven and Monroe.
LAT...LON 4148 7273 4142 7274 4143 7273 4143 7272
4124 7268 4123 7276 4125 7278 4123 7290
4125 7292 4121 7298 4121 7311 4123 7311
4126 7309 4127 7311 4125 7315 4124 7314
4122 7317 4123 7321 4142 7325 4150 7274
TIME...MOT...LOC 1924Z 263DEG 19KT 4132 7313
PWSpecial Weather Statement
National Weather Service New York NY
331 PM EDT Mon May 11 2020
NJZ004-006-104-106-NYZ071>073-176-112000-
Hudson-Eastern Essex-Eastern Bergen-Eastern Passaic-Northern
Queens-Bronx-Southern Westchester-New York (Manhattan)-
331 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
SOUTH CENTRAL WESTCHESTER...QUEENS...BRONX AND NEW YORK (MANHATTAN)
COUNTIES...
At 331 PM EDT, a thunderstorm was located over Rutherford, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
New York, Yonkers, Passaic, Hoboken, Hackensack, Bergenfield,
Lyndhurst, Rutherford, Secaucus, Ridgefield, Rfk Bridge, Flushing,
Throgs Neck Bridge, Midtown Manhattan and Mott Haven.
LAT...LON 4073 7391 4074 7395 4073 7396 4075 7417
4090 7418 4091 7413 4089 7413 4089 7412
4091 7409 4096 7379 4072 7378
TIME...MOT...LOC 1931Z 263DEG 18KT 4082 7407
PWSpecial Weather Statement
National Weather Service New York NY
333 PM EDT Mon May 11 2020
NYZ079-081-112000-
Southeast Suffolk-Northeast Suffolk-
333 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 333 PM EDT, a strong thunderstorm was located over Calverton, or
near Wading River, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Riverhead, Southold, Southhampton, Sag Harbor, Manorville, Wading
River, Bridgehampton, Westhampton, Mattituck, Shelter Island,
Greenport, Calverton, Shinnecock Hills, Peconic and Noyack.
LAT...LON 4082 7280 4098 7287 4100 7264 4113 7240
4115 7234 4089 7228
TIME...MOT...LOC 1933Z 255DEG 27KT 4092 7277
PWSpecial Weather Statement
National Weather Service New York NY
335 PM EDT Mon May 11 2020
CTZ006-007-112000-
Northern New Haven-Northern Middlesex-
335 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN AND
NORTHERN MIDDLESEX COUNTIES...
At 335 PM EDT, a strong thunderstorm was located near Cheshire, or
near Wallingford, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Naugatuck, Durham,
Hartford, Hamden, Cheshire, North Haven, Cromwell, Portland,
Prospect, Woodbridge and Haddam.
LAT...LON 4147 7252 4143 7274 4137 7296 4152 7303
4156 7295 4156 7288 4155 7287 4154 7285
4157 7284 4157 7283 4155 7282 4157 7280
4158 7275 4159 7275 4161 7272 4163 7271
4164 7263
TIME...MOT...LOC 1935Z 248DEG 22KT 4146 7292
PWSpecial Weather Statement
National Weather Service New York NY
357 PM EDT Mon May 11 2020
CTZ006-007-112045-
Northern New Haven-Northern Middlesex-
357 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN AND
NORTHERN MIDDLESEX COUNTIES...
At 356 PM EDT, a strong thunderstorm was located over Meriden, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Meriden, Middletown, Wallingford, East Hampton, Durham, Hartford,
Hamden, Cheshire, North Haven, North Branford, Cromwell, Portland,
Haddam, Middlefield and Lake Pocotopaug--East Hampton.
LAT...LON 4154 7244 4139 7283 4154 7296 4156 7293
4156 7289 4154 7285 4157 7284 4157 7283
4155 7282 4157 7280 4158 7275 4159 7275
4161 7272 4163 7271 4164 7263 4163 7262
4165 7250
TIME...MOT...LOC 1956Z 236DEG 20KT 4151 7282
PWThe Brookhaven radar (KOKX), 73 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 hail. Local standard time, as filed.
Hail of 0.75 inches in diameter was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885262.